Nevada, 2012

Flash Flood in Nevada, August 21, 2012

August 21, 2012 · NWS LKN · 1 event in 1 county or zone

Heavy rain from thunderstorms caused flash flooding near Kingston. Four to six inches of water was reported flowing across state highway 376 at milepost 27.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Heavy rain from thunderstorms caused flash flooding near Kingston. Four to six inches of water was reported flowing across state highway 376 at milepost 27.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 21, 1:50 PM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 21, 1:50 PM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
250 PM PDT TUE AUG 21 2012

.SYNOPSIS...A STRONG SURGE OF MOISTURE WILL CONTINUE TO COMBINE
WITH AN APPROACHING STORM SYSTEM TO PRODUCE NUMEROUS THUNDERSTORMS
ACROSS SOUTHEASTERN ELKO...WHITE PINE...NORTHERN NYE AND EUREKA
COUNTIES THROUGH THIS EVENING. SOME STORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL BEFORE DIMINISHING LATE THIS EVENING. ADDITIONAL
THUNDERSTORMS ARE EXPECTED ACROSS MAINLY IN WHITE PINE AND NYE
COUNTIES ON WEDNESDAY.

&&

.UPDATE...GIVEN TRAINING ECHOES AND FLASH FLOOD WARNING NEAR
GABBS...EXPANDED THE FLASH FLOOD WATCH TO INCLUDE NW NYE COUNTY
INCLUDING TONOPAH AND ROUND MOUNTAIN. ADDITIONAL THUNDERSTORMS
WEST OF NYE COUNTY WILL SPREAD MORE HEAVY RAIN INTO NW NYE COUNTY
OVER THE NEXT FEW HOURS.  BT

&&

.PREV DISCUSSION... /ISSUED AT 214 PM /

SYNOPSIS...A STRONG SURGE OF MOISTURE WILL CONTINUE TO COMBINE
WITH AN APPROACHING STORM SYSTEM TO PRODUCE NUMEROUS THUNDERSTORMS
ACROSS EASTERN ELKO...WHITE PINE...NORTHERN NYE AND EUREKA
COUNTIES THROUGH THIS EVENING. SOME STORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL BEFORE DIMINISHING LATE THIS EVENING. ADDITIONAL
THUNDERSTORMS ARE EXPECTED ACROSS MAINLY IN WHITE PINE AND NYE
COUNTIES ON WEDNESDAY.

SHORT TERM...AN UNSTABLE AIRMASS REMAINS OVER THE CWA MAINLY EAST
OF A LINE FROM CARLIN TO AUSTIN AND OVER THE ENTIRE NORTHERN NYE
COUNTY THROUGH WEDNESDAY. WITH LIS OF -3 AND -4...GOOD CAPES
VALUES OF 500 TO 1000J OVERNIGHT INTO WEDNESDAY AND PWS OF 0.75 TO
1.00 INCH IN MOST OF THIS AREA...HAVE EXTENDED THE FLASH FLOOD WATCH
THROUGH WEDNESDAY EVENING FOR NORTHEASTERN NYE COUNTY...SOUTH
CENTRAL ELKO COUNTY... SOUTHEASTERN ELKO COUNTY...AND WHITE PINE
COUNTY. A DRIER AIRMASS FROM THE WEST MOVES INTO THE NORTHERN
PORTION OF THE CWA ON THURSDAY...WHILE THE EASTERN ZONES WILL REMAIN
MOIST AND UNSTABLE FOR ANOTHER ROUND OF THUNDERSTORMS ACCOMPANIED
BY HEAVY RAIN AT TIMES.

LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. THE MODELS ARE IN
VERY GOOD AGREEMENT THROUGH SATURDAY THEN BEGIN TO HAVE DIFFERENCES
IN RESOLVING AN INCOMING PACIFIC LOW.

THURSDAY NIGHT THROUGH SATURDAY. A SPLITTING UPPER LOW FEATURE WILL BE
EXITING TO THE EAST. INSTABILITY OVER WHITE PINE COUNTY MAY LINGER
INTO FRIDAY EVENING. THERE IS A LIMITED CHANCE OF THUNDERSTORMS
SATURDAY.

SUNDAY THROUGH TUESDAY. A STRONG LOW PRESSURE SYSTEM WILL BE
DROPPING DOWN FROM THE ALEUTIAN ISLANDS AND HELPING TO EXPAND A
LARGE RIDGE OVER THE MIDDLE OF THE CONUS. THIS WILL CAUSE AN
EXTENDED DRY PATTERN TO DEVELOP. THERE ARE SOME MODEL DIFFERENCES
CONCERNING THE MOVEMENT OF THE UPPER LOW. THE ECMWF SHOWS FASTER
MOVEMENT OF THE TROUGH INITIALLY WITH A BROADER PROFILE. THE GFS
DIGS THE TROUGH FURTHER SOUTH INITIALLY THAN THE ECMWF BUT THEN
SEEMS TO ATTAIN CONGRUENT FLOW LATER ON. THUS THE GFS WOULD SUGGEST
A WARMER AND DRIER SCENARIO DUE TO THE EXTENDED PERIOD OF SOUTHWEST
FLOW ALOFT. WILL HAVE TO GO WITH A MELD FOR NOW.

AFTERNOON HIGHS ARE EXPECTED TO BE IN THE UPPER 80S TO AROUND 90. LOW
IN THE MID 40S TO LOWER 50S.

AVIATION...MVFR CONDITIONS ARE EXPECTED TO CONTINUE AT KWMC THROUGH
THE AFTERNOON AS THE SMOKE PLUME FROM CALIFORNIA FIRES FLOWS ACROSS
WESTERN NEVADA. MOISTURE WILL MOVE NORTH INTO EASTERN NEVADA
TODAY...PROVIDING THE IMPETUS FOR THUNDERSTORMS. KELY WILL BE
EXPERIENCING THUNDERSTORM ACTIVITY OFF AN ON ALL DAY TODAY AND AGAIN
WEDNESDAY. THERE IS A SMALL RISK OF THUNDERSTORMS AT KTPH ALL DAY.
KEKO MAY GET A THUNDERSTORM IN THE AFTERNOON. THESE STORMS WILL HAVE
THE POTENTIAL FOR SMALL HAIL AND HEAVY DOWNPOURS...REDUCING VIS
BRIEFLY TO MVFR OR EVEN IFR.

FIRE WEATHER...AN UNSTABLE AIRMASS REMAINS MAINLY EAST OF A LINE
FROM CARLIN TO AUSTIN AND OVER THE ENTIRE NORTHERN NYE COUNTY
THROUGH WEDNESDAY. THUNDERSTORMS WITH HEAVY RAIN AT TIMES WILL
CONTINUE OVER THIS AREA THROUGH WEDNESDAY EVENING. THEREFORE...HAVE
EXTENDED THE FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR
NORTHEASTERN NYE COUNTY...SOUTH CENTRAL ELKO COUNTY...
SOUTHEASTERN ELKO COUNTY...AND WHITE PINE COUNTY. WESTERN ZONES
WILL BE UNDER A DRY SOUTHWEST TONIGHT...TURNING WESTERLY ON
WEDNESDAY. THE DRIER AIRMASS MOVES FURTHER WEST ON THURSDAY
INTO THE NORTHERN ZONES...WHILE THE EASTERN ZONES...FWZ470..FWZ455
..AND THE EASTERN PORTION OF FWZ457 WILL REMAIN MOIST AND
UNSTABLE FOR CONTINUING THUNDERSTORMS AND HEAVY RAIN AT TIMES.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR NORTHEASTERN NYE
COUNTY...NORTHWESTERN NYE COUNTY...SOUTH CENTRAL ELKO COUNTY...
SOUTHEASTERN ELKO COUNTY...WHITE PINE COUNTY.

&&

99/99
Hazardous weather outlook, Aug 21, 12:33 AM PST, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
133 AM PDT TUE AUG 21 2012

NVZ031-033>041-220845-
NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
133 AM PDT TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...THIS MORNING THROUGH TONIGHT.

DEEP MOISTURE WILL COMBINE WITH INSTABILITY AND LIFT TO PRODUCE
SHOWERS AND THUNDERSTORMS ACROSS THE MAJORITY OF NORTHERN NEVADA
THIS MORNING AND AFTERNOON. STORM MOTION WILL GENERALLY BE SOUTHWEST TO
NORTHEAST TO BEGIN THE DAY. THE THREATS FROM TODAY'S STORMS WILL
BE HEAVY RAIN...STRONG WIND GUSTS TO 45 TO 55 MPH...AND CLOUD TO
GROUND LIGHTNING. SOME OF THE STORMS MAY BE STRONG...AND COULD
PRODUCE SMALL HAIL AND WIND GUSTS IN EXCESS OF 58 MPH.

ALTHOUGH LOCALIZED FLOODING IS A CONCERN FOR MUCH OF NORTHERN
NEVADA TODAY...A HEIGHTENED RISK FOR FLASH FLOODING EXISTS IN
WHITE PINE COUNTY. SIGNIFICANT MOISTURE AND THE POSSIBILITY FOR
STORMS TO MOVE OVER OR DEVELOP OVER THE SAME AREAS HAS LEAD TO THE
ISSUANCE OF A FLASH FLOOD WATCH TODAY FROM 11 AM TO 11 PM FOR THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY.

LOOK FOR SHOWERS AND THUNDERSTORMS TO CONTINUE MAINLY OVER THE
SOUTHEASTERN HALF OF THE FORECAST AREA WEDNESDAY...WITH ACTIVITY
DIMINISHING IN AREAL COVERAGE THURSDAY AS MUCH DRIER AIR MOVES IN
FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Aug 21, 12:32 PM PST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
132 PM PDT TUE AUG 21 2012

NVZ035-212115-
WHITE PINE COUNTY NV-
132 PM PDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHITE PINE COUNTY UNTIL
215 PM PDT...

AT 127 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES SOUTH OF
RUBY LAKE TO 17 MILES NORTH OF DUCKWATER...AND MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  U.S. HIGHWAY 50 WEST OF ELY...
  RURAL WESTERN WHITE PINE COUNTY...
  RURAL CENTRAL WHITE PINE COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4000 11497 3916 11531 3914 11580 3994 11546
TIME...MOT...LOC 2032Z 282DEG 15KT 3989 11534 3914 11566

TURNER
Special weather statement, Aug 21, 12:41 PM PST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
141 PM PDT TUE AUG 21 2012

NVZ035-212130-
WHITE PINE COUNTY NV-
141 PM PDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHITE PINE COUNTY
UNTIL 230 PM PDT...

AT 136 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF SHOSHONE...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   GREAT BASIN NATIONAL PARK...
   BAKER...
   U.S. HIGHWAY 6...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. OUTDOOR ENTHUSIASTS IN GREAT BASIN NATIONAL PARK
SHOULD SEEK SHELTER FROM LIGHTNING AND HEAVY RAIN.

&&

LAT...LON 3917 11423 3896 11409 3890 11438 3904 11447
TIME...MOT...LOC 2040Z 247DEG 20KT 3900 11433

TURNER
Special weather statement, Aug 21, 1:26 PM PST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
226 PM PDT TUE AUG 21 2012

NVZ035-212200-
WHITE PINE COUNTY NV-
226 PM PDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITE PINE COUNTY UNTIL
300 PM PDT...

AT 218 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHWEST OF CHERRY CREEK...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 93 NEAR SCHELLBOURNE IN WHITE PINE COUNTY

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4006 11497 3972 11454 3956 11501 3969 11517
TIME...MOT...LOC 2124Z 227DEG 15KT 3967 11505

LW
Special weather statement, Aug 21, 2:34 PM PST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
334 PM PDT TUE AUG 21 2012

NVZ033-035-039-212315-
EXTREME EASTERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-WHITE
PINE COUNTY NV-
334 PM PDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 415 PM PDT...

AT 328 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF CURRIE...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  U.S. HIGHWAY 93 - ALTERNATE
  RURAL SOUTHEASTERN ELKO COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4073 11408 4031 11405 4012 11461 4050 11471
TIME...MOT...LOC 2232Z 259DEG 27KT 4035 11449

TURNER
Special weather statement, Aug 21, 3:18 PM PST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
418 PM PDT TUE AUG 21 2012

NVZ035-037-041-220015-
NORTHEASTERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY NV-WHITE PINE COUNTY NV-
418 PM PDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LANDER...SOUTHERN
EUREKA...EXTREME NORTHERN NYE AND CENTRAL WHITE PINE COUNTIES UNTIL
515 PM PDT...

AT 406 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS CENTRAL NEVADA...WITH THE
STRONGEST STORMS PRODUCING LOCALLY HEAVY RAINFALL. STORM MOVEMENT IS
SLOW OR A SLOW NORTHEAST DRIFT...FURTHER ADDING TO HEAVY RAINFALL
AND PONDING ON HIGHWAYS. IN ADDITION...THE STRONGEST STORMS ARE
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO 50
MPH.

* LOCATIONS IMPACTED INCLUDE...
   WESTERN WHITE PINE COUNTY...
   SOUTHERN EUREKA COUNTY...
   SOUTHERN LANDER COUNTY...
   EUREKA...

HEAVY RAINFALL WILL CREATE REDUCED VISIBILITY FOR MOTORISTS. PONDING
ON ROADWAYS WILL POSE THE RISK FOR HYDROPLANING.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3962 11476 3895 11491 3933 11752 3997 11729
TIME...MOT...LOC 2313Z 224DEG 15KT 3928 11605

TURNER

The radar

The Elko radar (KLRX), 171 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lander

When
August 21, 4:00 PM PST to 5:00 PM PST
Where
Lander County, 1.63 mi NW of Kingston Canyon to 2.82 mi SW of Kingston Canyon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
39.218, -117.100

Heavy rain from thunderstorms resulted in a flash flood near Kingston with 4 to 6 inches of water reported flowing across state highway 376 at milepost 27. No reports of damages were received so monetary value is an estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409065.